Ketamine

Recreational Use of Ketamine for Medical Practitioners by Monique Lloyd MD

While most providers are aware of the use of ketamine for sedation and anesthesia during procedures and intubations, fewer are probably familiar with its psychedelic properties and recreational use. Due to its increasing popularity in the music festival scene (also called K, Special K, Kitkat, or Vitamin K), it is important for festival providers to understand its physiologic effects and treatment strategies.

What is ketamine?

Ketamine was first synthesized in the 1960s as an induction and maintenance agent for general anesthesia. It is structurally related to phencyclidine (PCP) and acts as a N-methyl-D-aspartate (NMDA) receptor antagonist, although it also has some activity at opioid receptors as well as sympathomimetic properties. More recently, analogs of ketamine such as methoxetamine and methoxyketamine have been established as designer drugs, which can be more easily obtained and reportedly have less adverse effects.

How is it dosed?

Recreational dosing usually occurs intranasally with dosages of 60-250mg or through intramuscular or subcutaneous injections ranging from 75-125 mg. It is not often used intravenously or orally for recreational purposes.  The typical induction dose for procedures in the medical setting is 1-2mg/kg given intravenously.

How does intoxication present?

Patients presenting with ketamine toxicity will have impaired consciousness ranging from mild hallucinations and diminished alertness to coma and apnea. It has dissociative properties, which causes patients to be in a dream-like state where they lose grasp of primary senses and are not responsive but maintain their respiratory drive, sometimes termed a “K-hole.” Severe agitation and psychiatric disturbances are less common with ketamine than with PCP. Tachycardia and hypertension are commonly seen in low or therapeutic doses, although at higher doses, it is less consistent and can cause bradycardia and hypotension. Clinical exam findings may include ataxia, horizontal, vertical or rotatory nystagmus, moderate pupillary dilation, increased muscle tone, or petit mal seizure-like activity.

How is it treated?

As always, management begins with assessing airway, breathing, and circulation. At high (usually intravenous) doses, ketamine can cause laryngospasm and apnea, although this is rare. Intubation is rarely necessary, as ketamine typically does not cause respiratory depression; laryngospasm usually resolves quickly and can be temporized with bag-valve mask ventilation. Ketamine can cause hypersalivation, which can be treated with atropine or glycopyrrolate if interfering with respirations. Cardiovascular collapse is rare with isolated ketamine toxicity. Once the patient’s airway is stabilized, supportive care is the only other necessary treatment. There is no indication for gastrointestinal decontamination or enhanced elimination. However, ketamine is often used with other illicit substances such as MDMA, cocaine, LSD, and amphetamines, that may complicate the clinical picture.

Benzodiazepines such as lorazepam or diazepam are the mainstay of supportive care for treating agitation, muscle rigidity, hallucinations, or tachycardia. Benzodiazepines are advised over antipsychotic agents such as haloperidol that can prolong QT intervals, reduce seizure threshold, or interfere with heat dissipation. Typically, symptoms resolve within a few hours, and patients rarely require hospital admission or intensive care. If patients are not responding appropriately to supportive care, consider co-ingestion of other substances.

 

 

References:

Corazza OAssi SSchifano F. From “Special K” to “Special M”: the evolution of the recreational use of ketamine and methoxetamine. CNS Neurosci Ther. 2013 Jun;19(6):454-60

Hoffman RJ. Ketamine poisoning. Up to Date, Oct 2013. Accessed at http://www.uptodate.com/contents/ketamine-poisoning?source=search_result&search=ketamine+toxicity&selectedTitle=1%7E8

Jansen KL.  A review of the nonmedical use of ketamine: use, users and consequences.

J Psychoactive Drugs. 2001 Feb 07;32(4):419-33.

Morris H, Wallach J.  From PCP to MXE: a comprehensive review of the non-medical use of dissociative drugs.  Drug Test Anal. 2014 Jul; 6: 614-32.